Kansas, 2017

Hail in Kansas, May 11, 2017

May 11, 2017 · NWS DDC · 5 events in 1 county or zone

An upper low/trough crossed the Texas Panhandle and southwest Kansas through late day. Strong mid-level lapse rates under the 500mb -20C cold pool caused severe hail in Barber County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper low/trough crossed the Texas Panhandle and southwest Kansas through late day. Strong mid-level lapse rates under the 500mb -20C cold pool caused severe hail in Barber County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 11, 11:57 AM CST, 23 minutes earlier.

Area forecast discussion, May 11, 11:57 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1257 PM CDT Thu May 11 2017

...UPDATE TO SHORT TERM...

.SHORT TERM...(This evening through Friday)
Issued at 1252 PM CDT Thu May 11 2017

A few rain showers and an embedded thunderstorm or two may linger
across central and south central Kansas this evening as a closed
upper low shifts eastward across extreme northern Oklahoma early in
the period. Otherwise, drier condtions will take hold later tonight
and continue through late Friday afternoon as short range models
indicate the closed low turning and dipping southeast into the
Ark-La-Tex Region, giving way to a weakening northerly flow aloft
while drier air in the lower levels filters southward into the high
plains. Skies will begin to slowly scatter out later tonight allowing
temperatures to drop well into the 40s(F) by daybreak Friday morning
as cooler air associated with a surface high moves into the region.
For Friday, the general air mass across the high plains will be slow
to erode as surface high pressure pushes slowly east across Kansas
allowing only slight warming of H85 temperatures. Clearing skies
should allow highs to climb into the lower to mid 70s(F) by mid to
late afternoon.

.LONG TERM...(Friday through Wednesday)
Issued at 317 AM CDT Thu May 11 2017

As an upper ridge axis crosses into the Plains late week and
early this weekend dry conditions along with some warmer
temperatures will begin to spread east across Colorado into far
western Kansas. A cool surface ridge axis however is forecast to
be slow to erode but over the weekend temperatures should be
returning to more seasonal readings as a surface warm front lifts
north across southwest Kansas. Highs in the lower 90s will be
possible by Sunday south of the warm front based on the 850mb
temperature trends.

As the upper level ridge axis crosses the Central Plains late
this weekend the next upper level storm system will move out of
the eastern Pacific and across the western United States. Ahead of
the next upper level system a southwesterly flow will begin to
develop across the Rockies and Central Plains. Subtle waves
embedded in this southwesterly flow could give rise to a few
thunderstorms near a developing dry line which will extend from
north to south across western Kansas Sunday evening. The better
opportunity of thunderstorms across western Kansas, some possibly
severe, can be expected early next week given that a dry line will
still be located over western Kansas as a stronger upper level
wave lifts northeast across the Central Rockies and West Central
High Plains.

Temperatures late this weekend into early next week will be
unseasonably warm with highs rebounding back into the 80s on
Saturday with some lower 90s possible on Sunday and Monday,
especially just west of the dry line both days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1200 PM CDT Thu May 11 2017

IFR cigs will slowly improve to MVFR in the vicinity of KGCK and
KDDC through late this afternoon as the prevailing stratus layer
lifts. Meanwhile, MVFR cigs are expected to persist at KHYS during
the afternoon. Periods of light rain/drizzle may reduce visbys as
well. VFR conditions will return to all TAF sites later this evening
as the stratus deck slowly scatters out west to east. General north
winds 15 to 25kt will persist across western Kansas through early this
evening as a surface high drops southward across the high plains of
eastern Colorado. Winds are expected to subside later this evening
as the surface high drops further south into northeast New Mexico.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  44  72  47 /  50  10   0   0
GCK  58  42  72  47 /  60   0   0   0
EHA  59  42  72  49 /  50   0   0   0
LBL  61  43  72  47 /  50   0   0   0
HYS  61  43  73  46 /  90  10   0   0
P28  68  48  73  48 /  60  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...Burgert
AVIATION...JJohnson
Hazardous weather outlook, May 11, 3:13 AM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
413 AM CDT Thu May 11 2017

KSZ030-031-043>046-061>066-074>081-084>090-121100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
413 AM CDT Thu May 11 2017 /313 AM MDT Thu May 11 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Some localized ponding of water could linger across parts of
central and west central Kansas this morning as runoff from
overnight storms continues to subside. Showers and thunderstorms
are expected again today as an upper low moves over the region.

Day 1 Hazards
-------------
* Flooding: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

After a few quiet days, chances for thunderstorms will increase
again early next week. Details regarding the location and
intensity of any severe storms are still unclear at this time.

Days 2-7 Hazards
----------------
* Friday
  No hazards.

* Saturday
  No hazards.

* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Gerard

In the hours before

Special weather statement, May 11, 12:08 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
108 PM CDT THU MAY 11 2017

KSZ090-111915-
Barber KS-
108 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBER COUNTY UNTIL
215 PM CDT...

At 107 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving north at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Medicine Lodge, Lake Arrowhead, Sharon and Isabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3716 9841 3716 9872 3747 9868 3746 9846
      3739 9846 3738 9835 3736 9835
TIME...MOT...LOC 1807Z 202DEG 11KT 3732 9856

RUSSELL

The radar

The Vance AFB radar (KVNX), 73 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Barber

When
May 11, 12:20 PM CST
Where
Barber County, 0.69 mi N of Medicine Lodge
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.290, -98.580

Hail, Barber

When
May 11, 12:25 PM CST
Where
Barber County, 3.83 mi NNE of (P28)medicine Lodge
Measured
1 in hail
Reported by
Public
Coordinates
37.320, -98.520

Hail, Barber

When
May 11, 12:35 PM CST
Where
Barber County, 1.77 mi NE of (P28)medicine Lodge
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
37.290, -98.530

Hail, Barber

When
May 11, 12:43 PM CST
Where
Barber County, 5.3 mi SE of Pixley
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -98.440

Hail, Barber

When
May 11, 1:07 PM CST
Where
Barber County, 2.82 mi SSW of Sharon
Measured
1 in hail
Reported by
Public
Coordinates
37.210, -98.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704413, 705129, 705130, 705131, 705132.